Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 229, NWS Denver/Boulder, CO

August 25, 2005Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 25, 2005, 6:09 PM MDT for Phillips County, Colorado. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2005, 6:09 PM MDT (00:09 UTC)
Expired
Aug 25, 2005, 6:47 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Phillips County, CO

The radar

The Goodland radar (KGLD), 145 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:14 PM MDTTSTM WND GST 60N Holyoke, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 1:55 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
2432 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 260009
SVRBOU
COC095-260115-
/O.NEW.KBOU.SV.W.0229.050826T0009Z-050826T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
609 PM MDT THU AUG 25 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF HOLYOKE

* UNTIL 715 PM MDT

* AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  NORTHWEST OF HOLYOKE...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT
  VALLEY...HOLYOKE AND AMHERST.

LAT...LON 4068 10239 4053 10239 4047 10179 4074 10179

$$

BARJENBRUCH
2 follow-up statements
000 
WWUS55 KBOU 260028
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
626 PM MDT THU AUG 25 2005

COC095-260115-
/O.CON.KBOU.SV.W.0229.000000T0000Z-050826T0115Z/
PHILLIPS CO-
626 PM MDT THU AUG 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MDT FOR
EASTERN PHILLIPS COUNTY...

AT 614 PM MDT...TRAINED WEATHER SPOTTERS REPORTED AN ESTIMATED WIND 
GUST OF 60 MPH IN HOLYOKE.  AT 625 PM MDT...THIS STORM WAS LOCATED
4 MILES EAST OF HOLYOKE...MOVING EAST AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PLEASANT VALLEY AND AMHERST.

LAT...LON 4068 10239 4053 10239 4047 10179 4074 10179

$$

BARJENBRUCH
000 
WWUS55 KBOU 260047
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
647 PM MDT THU AUG 25 2005

COC095-260057-
/O.CAN.KBOU.SV.W.0229.000000T0000Z-050826T0115Z/
PHILLIPS CO-
647 PM MDT THU AUG 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHILLIPS COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 4068 10239 4053 10239 4047 10179 4074 10179

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:45 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 25, 2:45 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT THU AUG 25 2005

.SHORT TERM...CONVECTION ONGOING ACRS THE CWFA.  MUCH OF THIS IS
BEING DRIVEN BY A SECONDARY BRANCH OF JET STREAM ENERGY. CONVECTION
MIGHT LAST A BIT LONGER THAN USUAL AS A RESULT WITH A FEW CELLS
LINGERING AFTER SUNSET.  DUAL PRIMARY THREATS FM STORMS THIS EVENING
AS AIRMASS ACRS ERN CWFA QUITE DISSIMILAR TO THAT OF THE MTNS.
SNDGS SUPPORT MICROBURST TYPE STORMS IN THE HIGH COUNTRY WHILE MUCH
BETTER DWPTS EXIST OVER THE FAR NORTHEAST.  DWPTS IN THE LWR 60S
EAST OF STERLING AND SOME LARGE HAIL PSBL AND SVR TSTM WATCH ONGOING
FOR THE PLAINS.  FOR THE REST OF THE SHORT TERM PERIOD...AIRMASS WL
DRY OUT APPRECIABLY AFTER PASSAGE OF UPPER TROF OVERNIGHT.  SOME
COOLING WL OCCUR BHND THE TROF TMRW AND ATMS WILL PBLY BE TOO STBL
FOR ANY CONVECTION ON THE PLAINS.  THUS...WL RMV ALL POPS FOR THE
ENTIRE FCST AREA TMRW.  TEMPS IN CURRENT FCST LOOK ON TRACK.

.LONG TERM...FRI NGT-SUN...MDLS BLD UPR RDG OVR CNTRL RCKYS THRU
PRD.  GUD CAPES ON PLAINS FRI EVE...BUT AMS IS CAPPED BY SUM MID
LVL CIN.  SAME IS TRUE ON SAT AFTN AND EVE...BUT CIN IS LESS AND
WILL MENTION A SLIGHT CHC OF TSTMS FAVORING THE SRN PTN OF AREA.
ON SUN ETA12 SOUNDINGS SHW DECENT CAPES WITH LTL CIN BUT NEITHER
ETA OR GFS SHOWS ANY PCPN...SO WILL KEEP AMS DRY.  THERE IS ALSO
A WK SHT WAVE ON SAT AFTN WHICH MAY ENHANCE CNVCTV DVLPMNT THEN.
TEMPS WILL BE A LTL COOLER ON SAT WITH HI PRES OVR AREA WITH SUM
WARMING AGN ON SUN DUE TO DVLPG LEE TROFG.  WILL MAKE ONLY SMALL
ADJUSTMENTS TO MOS TEMP GUIDANCE BUT FAVOR WRMR ETA SFC TEMPS ON
SUN OVR COOLER GFS MOS GUIDANCE VALUES.

IN EXTENDED PRD...MON-THU...MDLS MAINTAIN FLAT UPR RDG OVR CNTRL
RCKYS THRU PRD AS MAIN WLY FLO ALOFT WILL RMN TO N OF AREA.  GFS
SHWS NO PCPN ACROSS AREA THRU PRD...SO SEE NO REASON TO KEEP ANY
IN FCST ATTM.  TEMPS WILL BE A LTL COOLR ON TUE IF TIMING OF UPR
TROF AND PAC CDFNT ARE ON TRACK.  SAME MAY BE TRUE FOR THU...BUT
MOS TEMP GUIDANCE VALUES ARE NOT REFLECTIVE OF THIS.  TEMPS WILL
BE NR OR SLIGHTLY ABV SEASONAL NORMS THR PRD.

&&

.BOU...NONE.

&&

046/GARD...WFO BOULDER
Hazardous weather outlook, Aug 25, 10:33 AM MDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT THU AUG 25 2005

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1033 AM MDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ON THE
NORTHEAST PLAINS AND IN THE HIGH COUNTRY.  SOME SEVERE STORMS WILL
BE POSSIBLE AFTER 4 PM NEAR THE NEBRASKA BORDER WITH THE PRIMARY
THREATS BEING STRONG WINDS AND LARGE HAIL.  ONLY ISOLATED STORMS ARE
EXPECTED IN THE FRONT RANGE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

046/GARD...WFO BOULDER

In the hours before

Local storm report, Aug 25, 5:03 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
503 PM MDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             N AKRON                 40.16N 103.21W
08/25/2005  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

JK
Local storm report, Aug 25, 5:24 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
524 PM MDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             N AKRON                 40.16N 103.21W
08/25/2005  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0520 PM     TSTM WND GST     11 SE AKRON             40.06N 103.05W
08/25/2005  60 MPH           WASHINGTON         CO   TRAINED SPOTTER

&&

JK

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.